Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Gone Bad Behavior
Jul 13, 2003

My finance' is HIV+, I love him to the ends of the earth, but I am at my wits end on what to do for him. He has such violent mood swings. Sometimes he is wonderful and I couldn't ask for a better person, then there are other times that he is very aggressive and flat mad at the world. We seem to be having problems with getting him proper medication tho and I don't know how much more of this I can handle. I live in fear each day, not knowing what that day is going to be like or how many times his mood is going to change. There are times he even becomes violent and although he has never hit me, and I don't think that he will, I still get terrified. He just started on an anti-depressant, my question is, does the drug therapy cause this, or are there other underlying issues? Is this because if the drugs or something else. I don't know how to help him and he really won't open up to me about what is going on in his mind. I don't know what to do and I am scared for him and us. I just want him well. This has really just started over the last 6 months, so I need to know what I can do to get him the help he needs and how to control thiese outbursts, if possible. I love him so much and want to be with him, but I don't know how much more of this I can take mentally. I would appreciate any advice that you can give me. WE have talked with his doctors about this, but they just don't seem to get how bad it is. Please help!

Response from Mr. Shernoff

While it is possible that what you describe may be the result of HIV affecting his brain and central nervous system, it is also possible that his mood swings may have nothing to do with HIV or the HIV medications that he is on. I suggest that you ask him to ask his primary care doctor for a referral to a psychiatrist who specializes in HIV.

He needs to have a complete neuro-psychiatric evaluation done so that in case there is an organic basis for his behavior this can be evaluated, and treated. But in any case he needs to begin to work with a mental health professional who is also expert in HIV. But his mood swings may just be the way he is and does not have any relation to his having HIV. It is impossible for me to assess this which is why I suggest that you try to get him to agree to have himself examined by experts who can help figure out what might be going on.

Michael Shernoff, MSW



Previous
Medication effect on HIV testing
Next
Friends Shutting Family Out

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement